HIV rash

Reviewed by Ruthann Cunningham, MD, June 26, 2017

Many people who have HIV experience skin rash or other skin symptoms at some stage of the disease. It can be the first symptom people with a new HIV infection have when the disease becomes more advanced. This rash can be very distressing for patients because it can be quite noticeable and cause embarrassment.

We're here to help

Call (877) 457-3082(866) 660-2593 and speak to one of our Care Advisors for more information.

The rash associated with HIV is described as maculopapular, which means that it can be both flat and raised in certain areas. It is usually a reddish color, with a rough texture that can feel bumpy to the touch, and is itchy. This is fairly typical of rashes in general and why it's important not to assume that a rash is due to HIV without being tested or examined by a physician.

People with HIV can also have rashes for reasons other than the disease itself. Sometimes rashes are just due to sensitivity to sunlight, medications or contact with certain chemicals. The three main classes of anti-HIV drugs used in the disease's treatment can also cause skin rashes. NNRTIs such as nevirapine (Viramune) are the most common cause of medication skin rashes.

Whether caused by an HIV medication or by the disease itself, an HIV rash typically occurs on the chest, back, arms, legs, and face (although it can show up on any part of your body). The rash is usually not found on the mucous membranes (mouth, nostrils, eyes, genitals), palms of the hands, or in between the fingers.

Jump to top